author parentcircle author parentcircle author parentcircle author parentcircle author parentcircle author parentcircle
The next time you give your child a tablet for fever or syrup for cough, think again. For, certain medicines might do more harm than good.
Anita is a mother to a five-year-old daughter, Reema. A week ago, Reema was down with severe diarrhea. Anxious over her daughter's condition, Anita called up one of her friends who suggested the use of Loperamide. However, Anita was unaware that this drug is used only for adults and not for children. As a result, Reema's diarrhea became worse and Anita had to rush to the doctor.
Anita is not the only parent who gives medicines to their children without proper medical guidance. There are countless parents who do so, which is totally wrong.
Before giving your baby or toddler any medication, especially for the first time, always consult a doctor. Young children are more likely than adults to have adverse drug reactions. Giving your child prescription or over-the-counter medication, even "natural" or "herbal" medicine could be dangerous. Majority of the illnesses in childhood do not require any medications. Most of the medications are given to comfort the child and reduce the severity of symptoms. But it is important to get the medical check-up done to detect any serious illness.
Many parents try to remember a previous prescription or get over-the-counter medicines for the illness. This is a dangerous practice, which often causes more harm than good.
Whenever parents administer medication, they should double check the dosage, and the expiry date. Let's look at some medicines that should not be given to children.
1) Loperamide: Commonly used to control diarrhea in adults and not in children. It is an antimotility drug that prolongs the duration of intestinal transit, which causes accumulation of toxins.
2) Ciprofloxacin: Used as a broad-spectrum antibiotic in many conditions, but it can cause cartilage and tendon damages which can affect the child's growth.
3) Tetracyclines: Causes staining of teeth in children, hence alternate antibiotics are used.
4) Aspirin: Causes Reye's syndrome with certain viral infection.
5) Chloramphenicol: Causes Grey baby syndrome in children along with liver diseases.
6) Chewable tablets: Poses the risk of choking for babies and toddlers. If your child is eating solids and you want to use a tablet, ask your child's doctor or a pharmacist if it's okay to powder the tablet and mix it with certain food like yogurt or applesauce.
If your child vomits or develops rashes after taking medication, take her/him to the doctor immediately. Do not keep medicines within the reach of children. The American Academy of Pediatrics (AAP) says that over-the-counter cough and cold medicines should not be given to children below 3 years. Studies show that these medications don't always alleviate symptoms in children and can be harmful, especially if a child mistakenly gets more than the recommended dose.
In addition to drowsiness, sleeplessness, upset stomach, rash, a child can also suffer from serious side effects such as rapid heart rate, convulsions, and even death. Every year, thousands of children across the nation end up in the emergency rooms after swallowing too much cough and cold medicine or having side effects.
In 2008, manufacturers stopped marketing cough and cold medicines for children younger than 3 years of age. If your child is down with cold, you may want to try using a humidifier or other home remedies. You can also ask your child's doctor for ideas to help her feel better.
Medications should be used carefully in children after consulting the doctor otherwise they may cause more harm than good. Medicines need to be prescribed according to their body weight and any underlying medical conditions.
Hope you liked this article. To get expert tips and read interesting articles on a wide variety of parenting topics, Subscribe Now to our magazine.